Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online
Ask a Urologist   »  

Is semi-incontinent and non-ambulatory. Have panic attack when urine flow starts. Was on prednisone. Suggest?

User rating for this question
Answered by
Practicing since : 2001
Answered : 11732 Questions
My 92-year-old mother goes directly into full panic attack when her urine flow starts without warning. She is semi-incontinent and non-ambulatory. We have stopped all diruetics and that has helped. Also havw stopped the 0.5mg per day of prednisone and that also helped, but we are not there yet. Any suggestions as to why this causes such a debilitating panic ---can happen at any time of the day now---used to happen only in the late afternoon. Thanks! I am her daughter and live-in caregiver.
Posted Wed, 3 Jul 2013 in Urinary and Bladder Problems
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for posting your query.
Recurrent panic attacks are often triggered by a specific situation, especially if that situation has caused a panic attack before. Usually, the panic-inducing situation is one in which you feel unable to escape. In your mother's case, it happens after urinary incontinence.
It can be aggravated by the cardiac problem that she is having. She can learn relaxation exercises like controlled breathing. Catheterizing the bladder can also avoid such frequent attacks. In case the symptoms are persistent then you can get some ant depressants and benzodiazepines prescribed for her.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Is semi-incontinent and non-ambulatory. Have panic attack when urine flow starts. Was on prednisone. Suggest? 2 hours later
Thank you kindly for your answer. Do you think there is a neurological trigger for the panic as it always appears to be a very physical response? I am looking for a way to trace or track the origin of the response in order to suggest a more specific type of medical test to submit to her doctor. She is still at home right now and catherization would not be practical as she does bear weight and is able to transfer from her bed to a nearby toilet chair and also transfer during bathing. During her 4-months on a food bag in the hospital after many tries for meds to keep her calm, they gave her the most minimal dose of klonopin which cause confusion, extreme drowsiness and hallucinations. They also used remeron which caused similar symptoms along with restlessness. It took us several months and many tries with her doctor to find that she responded to the hydroxyzine. We are in the process of increasing the dosage from 25 mg, 4X daily, to 50mg, 4X daily. Finally, thank you for the insight on the explanation of recurrence.
Answered by Dr. Rakhi Tayal 53 minutes later
Thanks for writing again.
A neurological trigger is likely but it is very difficult to pin point the exact cause and then treat it. Right now gradually increasing the dose of hydroxyzine seems to be the best option.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor